Log in
CLL Support Association
12,360 members18,901 posts

Gaining weight with Imbruvica

I've probably asked this before...has anyone been able to stem the weight gain that seems to go with Imbruvica? My weight was stable through about month 6 and then ...diet....excercise ...

14 Replies
oldestnewest

Hi RJR1

I posted this last year in response to suz02

"Hi suz02

For 2 years, including a chlorambucil treatment regime for 6 cycles, up until I started on Ibrutinib I lost weight. It was a combination of diarrhoea and a "bloated" feeling from an enlarged spleen reducing my appetite. I was happy to get down to 70 kilos though! Since being on Ibrutinib, since Feb 2015, I have gradually gained weight since my spleen has returned to normal size and I have less problems with diarrhoea. I am now back up to 80 kilos and thinking that dieting will be needed!

So it may be that one "side" effect of Ibrutinib is a "healthier" appetite!

Good luck with your progress.

Dave"

I was then diagnosed with paroxysmal atrial fibrillation and have stopped drinking alcohol and started to eat healthily, in the true sense of the word, with my wife's full support!

The atrial fibrillation improved, and after 6 weeks I have lost 5 kilos, and with the increased walking and excercises I am feeling much healthier. The aim, which now looks achievable, is to be able to hold my weight below 65 kilos from the autumn.

It's not an easy journey to change a lifetime of habit and I'm certain to have setbacks. But it does seem doable to lose weight on Ibrutinib.

Good luck with your journey.

David

1 like
Reply

Thank you. My weight loss during ww was about 20 lbs. No physical symptoms. Then Imbruvuca and gain. I do eat healthy but perhaps less excercise due to fatigue. I'

2 likes
Reply

But also see "weight loss not needed for health gains"

healthunlocked.com/api/redi...

posted by AussieNeil 4 years ago.

David

Reply

I lost 60lb on watch and wait and put on 30lb very quickly on Ibrutinib which, although stable, has proved almost impossible to lose. Quite fed up about it, sorry I can't offer any helpful tips.

Reply

I guess it's take the bad with the good. I'm going to give it a go with a diet and increased exercise. Thx

1 like
Reply

I, too , have steadily put weight on with Imbruvica - increased waist girth - have been on med for 16+ months - have put on 17-18 lbs - MD says normal feeling spleen. I stopped taking Ensure and Boost a couple of months ago. I also notice more reflux issues, Zantac when needed helpful although when I had my colonoscopy MD said better to take Protonix, a Protin pump inhibitor.

Reply

I've gained weight also. Fifteen lbs. Going to work on losing it.

Reply

I've gained about 25 lbs. over the past year, started on imbruvica a year ago this month. I included this fact when I was surveyed about the side effects by the manufacturer's support group; I was told that weight gain on imbruvica was more common in women than in men. I'm going to have to severely restrict my caloric intake, exercise is problematic not only due to fatique, but because of the resulting leg length discrepancy after a hip replacement (which was the reason the CLL was discovered in the first place). My clothes no longer fit, but since my retirement also coincided with hip replacement, at least I won't have to replace an entire wardrobe.

1 like
Reply

I don't remember weight gain being listed amongst the side effects for Ibrutinib but it seems it should be so people can start addressing it before it goes up too much?

1 like
Reply

Good point

Reply

I thought it was just me! I have blamed this on the fact that I am not as active because of joint pain, and more fatigue. Maybe there is more to this. Imbruvica has been working well for me in keeping the disease in check, but over the last 6 months or so, my fatigue and joint pain have increased. I am on furosemide for fluid retention, and that seems to be less effective too. My creatinine level has also jumped. My doctor wants me to think about switching to Venetoclax, and thinks this would be a good time based on my blood levels. I had always hoped to stay on the Imbruvica until it stopped working, to get the maximum amount of time out of it. I have been reading the posts from those on Venetoclax with great interest.

I would appreciate any thoughts on this.

Thanks, as always.

Reply

I'm about 8 months in and virtually no side effects besides the weight gain and fatigue. I'm going to really work on the weight.

Reply

I have put on 10 pounds with Ibrutinib and managed to lose 7 only to put it back on again. It's really hard to lose weight! I've upped the exercise but that means more calories in. Wonder if it slows the metabolism?

Reply

Well here's a new spin on weight gain. I'm now stable about where I was fir many years prior to diagnoses. I've been cutting back on consumption the last few months.... not counting calories or doing anything specific and my waist has gone down as has my upper chest. I guess I'm not as concerned about how many pounds I weigh as I am at not having a huge gut hanging over my belt ( which I never really did ).

1 like
Reply

You may also like...